Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 110, NWS St. Louis, MO

April 19, 2011Iron County, Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 19, 2011, 7:17 PM CDT for Iron County, Madison County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 7:17 PM CDT (00:17 UTC)
Expired
Apr 19, 2011, 7:45 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO

The radar

The St Louis radar (KLSX), 145 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:00 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KLSX 200017
SVRLSX
MOC093-123-200045-
/O.NEW.KLSX.SV.W.0110.110420T0017Z-110420T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  MADISON COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ANNAPOLIS...OR 15 MILES NORTH OF PIEDMONT...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREDERICKTOWN...SACO...MARQUAND...JUNCTION CITY...CATHERINE PLACE
  AND MINE LA MOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3733 9076 3737 9075 3737 9078 3739 9078
      3765 9032 3764 9019 3760 9014 3743 9015
      3730 9049 3731 9055 3728 9056 3727 9059
      3727 9069
TIME...MOT...LOC 0017Z 232DEG 46KT 3738 9063
WIND...HAIL 60MPH 1.50IN

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:50 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 19, 6:50 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT TUE APR 19 2011

.DISCUSSION...
/1140 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS
AFTERNOON/EVENING...

ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT
WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED
AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT
SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST
HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT
IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER.

LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION
BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE
CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY
CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN
MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN
CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED
STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN
TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES
OCCURRED ACROSS THIS AREA.

INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE
QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED
AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF
TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD
DAMAGING WINDS.

STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND
COOLER WEATHER ON WEDNESDAY.

ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS
WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING.

CVKING

&&

.AVIATION...
/645 PM CDT TUE APR 19 2011/

STRONG/SEVERE THUNDERSTORMS WERE BISECTING THE ST LOUIS METRO AS OF
THE 00Z TAF ISSUANCE...WITH WLY WIND SHIFT CONTAINING GUSTS UP TO 40
KT THROUGH KSUS/KSTL. TS WILL CONTINUE FOR THE ST LOUIS TERMINALS
THROUGH 01Z...BEFORE MOVING EAST OF THE RIVER. SOME SMALL HAIL MAY
ALSO ACCOMPANY THESE STORMS PRIOR TO 00Z. ABOUT A 1 HOUR BREAK CAN
BE EXPECTED BETWEEN TS AND LOWER FLIGHT CATEGORIES...BEFORE LOWER
MVFR/IFR CIGS FILTER SOUTHEAST FROM UPSTREAM BY 02Z. SOME
UNCERTAINTY ON HOW LONG IFR WILL AFFECT THE METRO SITES...AND HAVE
ONLY INCLUDED AS A TEMPO FOR THE TIME BEING. ALSO LOW CONFIDENCE ON
TIMING OF LOWER CIGS BREAKING WEDNESDAY...AND HAVE KEPT A LATE
MORNING/EARLY AFTERNOON TIME FRAME. KCOU/KUIN HAVE ALREADY FALLEN
BEHIND THE FRONT...AND WILL BE STUCK IN LOW MVFR/IFR CIGS THROUGH
THE NIGHT AND WEDNESDAY MORNING

SPECIFICS FOR KSTL...STRONG/SEVERE THUNDERSTORMS WITH GUSTY WLY SFC
WINDS UP TO 40 KT AND POSSIBLY SMALL HAIL WILL COVER AERODROME SITE
AT 00Z...CLEARING EAST BY AROUND 01Z. PERSISTENT NWLY SFC WINDS
BEHIND A COLD FRONT WILL EVENTUALLY DRAG LOW MVFR/IFR CIGS SOUTHEAST
THROUGH THE OVERNIGHT. BEST WINDOW FOR IFR CIGS WILL BE IN THE
02Z-05Z TIME FRAME IMMEDIATELY BEHIND THE FRONT...WITH UPSTREAM
OBSERVATIONS IN WRN/NRN MISSOURI SUGGESTING MORE PREDOMINANT MVFR
AFTER MIDNIGHT. MOISTURE TRAPPED IN THE BOUNDARY LAYER MAY KEEP LOW
CIGS HANGING TOUGH INTO WEDNESDAY AFTERNOON...AND HAVE
OPTIMISTICALLY GONE WITH VFR CATEGORIES AFTER 18Z.

21

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 12:05 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER
MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS
BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF
BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 19, 7:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LITCHFIELD              39.18N  89.66W
04/19/2011  E0.70 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 19, 7:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     PLAINVIEW               39.16N  89.99W
04/19/2011                   MACOUPIN           IL   TRAINED SPOTTER

            17 INCH DIAMETER TREE BLOWN DOWN

&&

PHILLIPSON
Local storm report, Apr 19, 7:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             WOOD RIVER              38.86N  90.08W
04/19/2011  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 7:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     HARVEL                  39.36N  89.55W
04/19/2011                   MONTGOMERY         IL   AMATEUR RADIO

            POWER LINES DOWN

&&

GKS
Local storm report, Apr 19, 7:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             ROXANA                  38.84N  90.05W
04/19/2011  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 7:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
716 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             BELLEFONTAINE NEIGHBORS 38.75N  90.23W
04/19/2011  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington42 min
Apr 19, 7:05 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis5 hr
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis42 min
Apr 19, 7:25 PM CDTTornado WarningLSXIron, Madison, Saint Francois40 min
Apr 19, 7:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois46 min
Apr 19, 7:30 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis45 min
Apr 19, 7:34 PM CDTTornado WarningLSXMadison, Sainte Genevieve, Saint Francois41 min
Apr 19, 7:37 PM CDTTornado WarningLSXJefferson, Saint Louis36 min
Apr 19, 7:39 PM CDTTornado WarningLSXFranklin, Jefferson, Washington33 min
Apr 19, 7:48 PM CDTTornado WarningLSXMadison27 min
Apr 19, 7:54 PM CDTTornado WarningLSXSainte Genevieve36 min
Apr 19, 9:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.